Drug Used in Treating Osteoporosis May Cause Bone Fractures

Drug Used in Treating Osteoporosis May Cause Bone Fractures
News
Wednesday, February 23, 2011 - 3:18pm

CANADA— A Canadian study is suggesting that women taking medication for osteoporosis for more than five years may actually be be more at risk for bone fractures.

A study published in the Journal of the American Medical Association said drugs that are supposed to prevent osteoporosis-related fractures may actually be causing another type of bone fracture.

Researchers studied more than 200,000 postmenopausal women that were being treated with bisphosphonates— popular osteoporosis medications— and found that women taking the drugs for more than five years were two times more likely to have an “atypical” fracture. The fracture occurs in the legs and the hip, but are not linked to osteoporosis itself.

The study also suggested that women taking the medication on a long-term basis were also less likely to suffer an osteoporosis-related fracture.

The overall risk for an atypical fracture is low, and experts suggest women discuss their medical condition with their doctor.

Comments News Comments

Post new Comment